Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 174, NWS Mobile, AL

July 7, 2006Crenshaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 7, 2006, 5:26 PM CDT for Crenshaw County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2006, 5:26 PM CDT (22:26 UTC)
Expired
Jul 7, 2006, 6:00 PM CDT
In force
34 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Crenshaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.4 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 235 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
235 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
979 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 072227
SVRMOB
ALC041-072300-
/O.NEW.KMOB.SV.W.0174.060707T2226Z-060707T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
526 PM CDT FRI JUL 7 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CRENSHAW COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 600 PM CDT

* AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND    
  DAMAGING WINDS NEAR 60 MPH.  THIS STORM WAS LOCATED NEAR           
  RUTLEDGE...MOVING SOUTHWEST AT 10 MPH.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR 
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. 
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3176 8627 3182 8641 3162 8650 3156 8632

$$
1 follow-up statement
000 
WWUS54 KMOB 072242
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
542 PM CDT FRI JUL 7 2006

ALC041-072300-
/O.CON.KMOB.SV.W.0174.000000T0000Z-060707T2300Z/
CRENSHAW AL-
542 PM CDT FRI JUL 7 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 600 PM CDT FOR WEST
CENTRAL CRENSHAW COUNTY...

AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER WEST CENTRAL CRENSHAW COUNTY...OR ABOUT 8 MILES WEST OF
LUVERNE...MOVING SOUTHWEST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3172 8637 3177 8645 3166 8645 3165 8651
      3162 8639

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:17 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 7, 3:17 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
317 PM CDT FRI JUL 7 2006

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...COLD FRONT MOVING PAST
US THIS MORNING CONTINUED TO INDICATE WELL DEFINED BOUNDARY SPORTING
A STEEP DEWPOINT GRADIENT ALONG IT UNTIL MIDDAY. AT THAT TIME IT
SEEMED TO WASH OUT AS AN INVERTED TROUGH FORMED TO THE SOUTHWEST.
MEANWHILE...MODEL CALCULATIONS INDICATE A DEEPENING LONGWAVE OVER THE
EAST COAST WHICH WILL NOT BE LONG LIVED...THE INDICATIONS ARE THAT A
CUTOFF WILL FORM OVER THE CAROLINAS AND THEN A SERIES OF DEEPENING
AND FILLING CYCLES WILL ENSUE. THE SURFACE RIDGE WILL REMAIN STRONG
AND ALTHOUGH THE MODELS ENTERTAIN A SERIES OF EASTERLY WAVES...THE
TIMING IS TOO FAR OFF TO DETERMINE WITH ANY SIGNIFICANT PRECISION.

THE NORTHWEST FLOW ALOFT IN PLACE BETWEEN A RIDGE INTENSIFYING OVER
THE ROCKIES...AND THAT TROUGH TO THE EAST...WILL CONTINUE TO BRING
VERY DEEP DRY AIR BETWEEN 700 AND 300 MB...INTO THE SOUTHEAST
STATES. AS THAT INVERTED TROUGH BRINGS THE WIND AROUND...IT MAY
INCREASE THE MICROBURST RISK SATURDAY ONCE THE SEABREEZE CAN SHOVE SOME
MOISTURE IN BELOW 700 MB. IF A THUNDERSTORM IS ABLE TO DEVELOP
SATURDAY AFTERNOON...IT COULD DEVELOP A STRONG DOWNDRAFT IF
EVAPORATIVE COOLING CAN GET STARTED. LATEST WATER VAPOR IMAGERY SHOWS
A DEEP DRY POOL SWEEPING NORTH TO WEST AND OUT 600 OR SO MILES. 12Z
SOUNDINGS HAVE PW VALUES REBOUNDING TO 2.03 AT LIX BUT RAPIDLY
FALLING OFF TO 1.3 AT JAN...LIKELY DUE TO WEAKENING
DEFORMATION/FRONTOGENESIS AT TAIL END OF THE TROUGH. /77

&&

.LONG TERM (MONDAY THROUGH NEXT FRIDAY)...NO CHANGES. SFC FRONT
REMAINS ALONG THE COAST OR JUST OFFSHORE SATURDAY AND SUNDAY BRINGING A
BRIEF RETURN TO THE DRY PATTERN OF LATE...BUT MOISTURE AND RAIN
CHANCES BEGIN TO INCREASE ONCE AGAIN MONDAY AND TUESDAY AS RETURN
FLOW AROUND RECOVERING HIGH. BY THE END OF THE LONG TERM PERIOD GFS
INDICATES AN EASTERLY WAVE TO APPROACH THE AREA...RESULTING IN BEST
RAIN CHANCES IN EXTENDED PERIOD. TEMPS ARE EXPECTED TO BE AROUND OR
JUST BELOW CLIMO. /77

&&

.MARINE...AN INVERTED TROUGH AXIS EXTENDS FROM THE WEST CENTRAL GULF
OF MEXICO...NORTHEAST INTO THE SOUTHERN PORTIONS OF THE FORECAST
AREA...WHILE A DISSIPATING COLD FRONT LIES EAST OF THE COASTAL
WATERS. THE DISSIPATING COLD FRONT EXTENDS NORTHEAST TO A LOW
OFF THE CAROLINA COAST. THIS LOW WILL MOVE NORTHEAST OVER THE
WEEKEND...ALLOWING A HIGH TO REBUILD ACROSS THE WESTERN ATLANTIC.
THAT WILL BRING A RIDGE REBUILDING ACROSS THE NORTHEAST GULF...WITH A
A LIGHT EAST TO SOUTHEAST WIND AND MAINLY DRY CONDITIONS THROUGH
NEXT WEEK. SEAS TWO FEET OR LESS EXPECTED.

&&

.FIRE WEATHER...WEAKENING COLD FRONT OFFSHORE WILL ALLOW A WEAK
ONSHORE FLOW TO REDEVELOP IN THE AFTERNOONS. A HIGH WILL REBUILD
OVER THE SOUTHEAST AS THE FRONT GRADUALLY DISSIPATES. DAYTIME
HUMIDITY MINIMA WILL DIMINISH MODESTLY BUT NOT TO CRITICAL.
DISPERSION WILL BE MODERATE. RH VALUES SHOULD BE ABOVE CRITERIA FOR
RED FLAG WARNING TODAY OVER THE FLORIDA PANHANDLE THIS AFTERNOON. /77

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      89  72  90  70 /  40  30  10  10
PENSACOLA   87  73  89  73 /  50  30  10  10
DESTIN      86  75  90  74 /  50  20  10  10
EVERGREEN   88  67  89  63 /  20  20   0  10
WAYNESBORO  90  69  91  68 /  20  10   0  10
CAMDEN      89  68  89  65 /  10  10   0  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 7, 6:00 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT FRI JUL 7 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-081100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
600 AM CDT FRI JUL 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE MAINLY
BEFORE NOON ACROSS MOST OF THE AREA AS A WEAK FRONT MOVES SOUTHWARD
THROUGH THE AREA AND INTO THE COASTAL WATERS BY LATE AFTERNOON.
SHOWERS AND THUNDERSTORMS MAY LAST INTO THE AFTERNOON ALONG THE
COAST. FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN WILL BE
POSSIBLE WITH ALL THUNDERSTORMS. THE STRONGER THUNDERSTORMS WILL BE
CAPABLE OF WIND GUSTS OF 30 TO 40 MPH.  HOWEVER...WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD NOT BE REQUIRED TONIGHT.

In the hours before

Special weather statement, Jul 7, 5:08 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
508 PM CDT FRI JUL 7 2006

ALZ058-072300-
CRENSHAW-
INCLUDING THE CITIES OF...LUVERNE...
508 PM CDT FRI JUL 7 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CRENSHAW COUNTY...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PATSBURG...MOVING SOUTHEAST AT 12 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LUVERNE AND GLENWOOD THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS NEAR 45 MPH...WHICH COULD DOWN
TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN
A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.